Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 21, 2002, 2:02 PM CDT for Jackson County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 2:02 PM CDT (19:02 UTC)
- Expired
- Jul 21, 2002, 2:45 PM CDT
- In force
- 43 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Jackson County, MS
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2757 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
597 WUUS54 KLIX 211902 SVRNEW MSC059-211945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 201 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 245 PM CDT * AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF VANCLEAVE OR NORTHWEST JACKSON COUNTY...MOVING SOUTH AT 5 MPH. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3077 8866 3075 8887 3047 8887 3050 8859
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM CDT, 11 hours 32 minutes earlier.
Area forecast discussion, Jul 21, 2:30 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 AM CDT SUN JUL 21 2002 A GOOD BIT OF CHANGE PROBABLE FOR THIS MORNING/S FORECAST PACKAGE. FIRST CONCERN CONTINUES TO HOVER AROUND THE HEAT ADVISORY. WILL CONTINUE THE HEAT ADVISORY FOR NOW ALTHOUGH PRESENT THINKING NOW IS THAT THIS MAY BE THE LAST ONE REGARDING THIS HEAT EPISODE GIVEN THE FACT THE FORECAST IS GOING TO CHANGE SOME. THE OTHER FORECAST CONCERN NOW CENTERS AROUND SOME HIGHER RAIN CHANCES FOR THE FORECAST AREA OVER THE NEXT FEW DAYS WHICH MAY HELP SUPPRESS SOME OF THE EXTREME HEAT THE AREA HAS BEEN SUBJECTED TOO. THE NWP MODELS THIS MORNING STILL HOLD THE EASTERN TROF IN PLACE COUPLED WITH THE UPPER HIGH OVER THE CENTRAL STATES. LOOKING AT CURRENT RADAR AND IR SAT TRENDS THOUGH SUGGEST THAT MID LEVEL POCKETS OF ENERGY ROTATING AROUND THE EXTREME EASTERN HALF OF THE UPPER RIDGE ARE NOW MAKING IT CLOSE TO THE FORECAST AREA. A STRONG SLOW MOVING CLUSTER OF THUNDERSTORMS BUILDING WEST ACROSS THE MISSISSIPPI SOUND SUPPORTS THIS THEORY. CURRENT THINKING NOW BASED ON NEW GUIDANCE FROM THE AVN AND OTHER MODELS IS THAT EMBEDDED MID LEVEL POCKETS OF ENERGY WILL CONTINUE MOVING SOUTHWARD AROUND THE BASE OF THE UPPER TROF CLOSE TO THE FORECAST AREA. BEST CHANCE FOR RAIN WOULD THEN BE ALONG AND EAST OF A LINE FROM MCB TO ASD TO GPT. THE AVN DOES NOT MOVE THE UPPER HIGH AND EASTERN TROF VERY MUCH OVER THE NEXT FEW DAYS SO FAIRLY DECENT RAIN CHANCES IN THE SCT CAT SHOULD CONTINUE. FORECAST TIME HEIGHTS FURTHER SUPPORT THIS AS WELL WITH A RAPID INCREASE IN MOISTURE DEPTH BEGINNING LATER TODAY. THE LATTER HALF OF THE AVN IS STILL TRYING TO MOVE A WEAK FRONTAL BOUNDARY AIDED BY THE EASTERN TROF THROUGH THE FORECAST AREA AROUND MID WEEK. THIS REMAINS SUBJECT THOUGH GIVEN THE TIME OF YEAR IT IS ALTHOUGH WILL GIVE SOME CREDENCE TO THE AVN AND KEEP THE LATTER HALF OF THE FORECAST PACKAGE WITH SCT RAIN CHANCES. HOWEVER...IF THE FRONT IS ABLE TO APPROACH THE NORTHERN GULF NEXT WEEK...DRIER AIR ALOFT ASSOCIATED WITH THE FRONTAL/S PASSAGE WOULD SUGGEST SOME DRYING AS NEXT WEEKEND APPROACHES. PRELIM NUMBERS... MCB 94/74/94/73 4342 BTR 94/75/94/74 3231 MSY 94/77/93/76 3231 GPT 93/75/92/74 4342 .NEW...NONE LA...HEAT ADVISORY LAZ058>070. MS...NONE. 09
In the hours before
Local storm report, Jul 21, 8:10 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
810 AM CDT SUN JUL 21 2002
CORRECTION FOR TIME FOR REPORT 25 SE BILOXI SHOULD BE 0300 AM CDT
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM 25 SE BILOXI MS MARINE THUNDERSTORM WIND
07/21/02 HARRISON BUOY 42007 REPORTED 52 KT
WIND GUST
0625 AM RIGOLETS LA MARINE THUNDERSTORM WIND
07/21/02 ORLEANS EAST LAKE PONTCHARTRAIN
REPORTED 38 KT WIND GUSTSpecial weather statement, Jul 21, 11:00 AM CDT, 3 hours 2 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT SUN JUL 21 2002 ...HEAT ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST LOUISIANA... ...HEAT INDEX VALUES RANGING FROM 102 TO 110 THIS AFTERNOON... .SYNOPSIS...STRONG HIGH PRESSURE AFFECTING THE CENTRAL GULF COAST REGION WILL AGAIN LEAD TO DANGEROUS HEAT STRESS CONDITIONS ACROSS THE FORECAST AREA THIS AFTERNOON. A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL ALSO MOVE SOUTHWARD ACROSS THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON AND TONIGHT. WITH AN UNSTABLE AIRMASS ALREADY IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH TONIGHT. .THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THESE UPPER LEVEL DISTURBANCES INTERACT WITH OLD OUTFLOW BOUNDARIES AND DEVELOPING LAKE AND SEA BREEZE BOUNDARIES. THUNDERSTORM WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE LIKELY WITH THE STRONGER STORMS. IN ADDITION...A FEW STORMS COULD APPROACH SEVERE THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WINDS. .EXCESSIVE HEAT... TEMPERATURES THIS AFTERNOON WILL BE IN THE MID 90S WITH HEAT INDEX VALUES AROUND 105 TO 110 DEGREES IN THE ADVISORY AREA SOUTH OF LAKE PONTCHARTRAIN...AND 102 TO 105 DEGREES ELSEWHERE. .ACTIONS...HEAT PRECAUTIONS SHOULD BE TAKEN THIS AFTERNOON. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:08 AM CDT | Severe Thunderstorm Warning | LIX | Hancock | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.